Wyoming, 2024Winter Storm in Wyoming, December 26 to 27, 2024
December 26 to 27, 2024 · NWS RIW · 3 events in 3 counties and zones
A Pacific system moved into western Wyoming and brought heavy snow to the Tetons, Salt and Wyoming Range and the Star Valley. Snowfall amounts of 12 to 16 inches were common in the mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific system moved into western Wyoming and brought heavy snow to the Tetons, Salt and Wyoming Range and the Star Valley. Snowfall amounts of 12 to 16 inches were common in the mountains. In the Star Valley, snowfall totals ranged from 8 to 15 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 4:11 AM MST, 49 minutes earlier. Its key messages:
- Weather system exits the area today, but a few more flakes of snow may fly before it does so.
- A parade of weather systems march through the region through early next week. Impressive snowfall totals are likely (80%) for western mountains/valleys.
- Temperatures remain above normal east of the Continental Divide through Sunday, but drop back to normal next week. Temperatures will remain slightly above normal west of the Continental Divide through Sunday and close to normal next week.
Area forecast discussion, Dec 26, 4:11 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
411 AM MST Thu Dec 26 2024
.KEY MESSAGES...
- Weather system exits the area today, but a few more flakes of
snow may fly before it does so.
- A parade of weather systems march through the region through
early next week. Impressive snowfall totals are likely (80%)
for western mountains/valleys.
- Temperatures remain above normal east of the Continental
Divide through Sunday, but drop back to normal next week.
Temperatures will remain slightly above normal west of the
Continental Divide through Sunday and close to normal next
week.
&&
.UPDATE...
Issued at 1245 AM MST Thu Dec 26 2024
A mostly zonal pattern will start today, with several embedded
shortwaves bringing rounds of snow to western portions of the
forecast area. This will be the beginning of a atmospheric river
event (this is reflected by higher than normal PWAT values), as a
strong area of high pressure will be in place over the Pacific off
the Mexican/California coasts. The current Winter Storm Warnings
and Winter Weather Advisories still begin at 12Z this morning.
Will keep the previous forecast discussion, as most of the
details remain largely unchanged through Friday night. Will
update sections as needed.
&&
.DISCUSSION...
Issued at 113 PM MST Wed Dec 25 2024
There will be a stark contrast in weather conditions west of the
Continental Divide compared to east of the Divide for the next
5 days. An onslaught of weather systems will bear down on
western portions of the area tomorrow through Monday. For
western mountains and valleys, snow will be
falling/accumulating consistently from Thursday afternoon until
Monday afternoon, with little breaks in between. Temperatures
look to warm enough Sunday afternoon (highs upper 30s) for a
possible (40%) mix of snow/rain in Jackson Valley/Star Valley.
This is likely (70%) to limit snowfall accumulations Sunday
afternoon in these valleys.
This weather pattern makes it difficult to message impacts, because
of the persistent snowfall expected for a long duration (84+ hours).
Will now discuss in detail winter highlights and the complexities at
play with this pattern. Let's start off with moisture since
this is the slam dunk part of the forecast. Taking a look a
PWAT's, it is no surprise snowfall amounts will be high from
this long duration winter event. On average, PWAT's will be
around 0.3-0.5" through Monday morning (0.3" is in the 90th
percentile). Of note is a noticeable decrease to less than 0.2"
Thursday night and this coincides with a lull in snowfall
rates/accumulation for a 6-12 hour period Thursday night. For
the remainder of the period from Friday through Monday,
moisture will be plentiful (PWAT's 0.3-0.5") across the area.
One may surmise that this would lead to substantial snowfall
accumulations across the forecast area, but the issue is each
weather system will be progressively moving across the area
from west to east, so mountain shadowing/downsloping will be
prevalent. This will keep most of the low-level moisture east
of the Continental Divide as lee- side downsloping dries/warms
the low- levels. The opposite will occur on the windward (west)
side of the mountains, with persistent moist upslope flow
dumping all the moisture/snow west of the Continental Divide.
For winter highlights decided to go with Winter Storm Warnings for
the Tetons/Gros Ventre, Salt River/Wyoming Range, and Star Valley.
The two aforementioned mountain zones are slam dunks with snow
totals from a foot to 2 feet. Star Valley is marginal, but it's
likely (70%) the foothills will receive over 8" and most of the
valley at least 6", so could see moderate travel impacts there. Went
with Winter Weather Advisories for the Jackson Valley and YNP where
snowfall amounts are likely (70%) to be just below Warning criteria
(8"). There will be higher amounts around a foot around South
Entrance in YNP, but the rest of the Park will only be about 3-6".
All of these highlights are in effect from 12Z (5 AM) Thursday
to 06Z Saturday (11 PM Friday). There will be new highlights
issued for these same zones once the current highlights expire
at 11 PM Friday night as snow will continue and become heavier
this weekend.
Snowfall ratios will be fairly high as snowfall efficiency will be
enhanced due to favorable temperatures aloft. The dendritic growth
zone is likely (80%) to be deep and well within the cloud layer for
the majority of the period (Thursday-Monday). The exception is on
Sunday as WAA increases and brings in warmer air that will drop
ratios for a good 12 hour period. The most logical timing for Winter
highlights is to keep the timing the same (5AM Thu-11PM Fri) for the
first winter event and have a second set of highlights for the
second event from Saturday through Monday. For all the ski lovers
out there, this will lead to a surplus of fresh powder over
this holiday weekend. Wind will be a key factor through this
weekend as well, although the strength of the wind has trended
slightly weaker with the past couple of model runs. There
certainly will be drifting of snow and blowing snow at times
from Thursday through Monday. The windiest time period will be
Saturday through Monday.
Beyond Monday it will be cooler and mostly dry as the strong weather
systems push east. The upper-level pattern should become more zonal
and moisture is expected to drop substantially, but some lingering
snow showers remain possible (40%) across western WY through the
middle part of next week. By the latter half of next week
uncertainty in the weather pattern grows considerably, so will have
to wait and see what awaits then.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 409 AM MST Thu Dec 26 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Snow is still expected to move into KJAC around 15Z along with MVFR
ceilings and IFR visibilities. There remains potential for LIFR
visibilities between 15-19Z directly impacting the terminal
with heavier periods of snow. Snow with IFR visibilities are
expected to continue through 03Z with gusts up to 20kts
possible. Direct impactful snow chances diminish after 03Z,
however, cannot be completely ruled out through 08Z. At KBPI and
KPNA, light snow chances begin around 16Z with MVFR ceilings
and visibilities expected. Snow chances diminish after 20Z/21Z
at both terminals, but at KPNA confidence is higher that another
round of light snow will impact the terminal after 23Z with
periods of lower visibilities through 04Z. Confidence in a
second round at KBPI is less, so opted for a PROB30 at this
time. At KRKS, vicinity snow chances increase after 17Z with
gusty southwesterly winds. Between 17-21Z times of direct
impacts are possible with associated MVFR flight conditions.
Snow chances diminish after 00Z at KRKS but there is a 30%
chance in light snow persisting through 06Z.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR flight conditions are forecast for most of the east of the
Divide terminals through the TAF period with mid-level clouds. At
KCOD and KWRL there are low chances (around 30%) of light snow with
associated MVFR visibilities between 18-00Z. Gusty southwesterly
winds are expected at KCPR and KCOD with gusts around 35kts possible
this afternoon. Gusts will diminish to around 25kts after sunset and
persist through the rest of the TAF period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Friday for WYZ001-013-
014.
Winter Storm Warning until 11 PM MST Friday for WYZ012-023-024.
&&
UPDATE...LaVoie
DISCUSSION...LaVoie/Rowe
AVIATION...Gerhardt
Hazardous weather outlook, Dec 26, 2:06 AM MST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
206 AM MST Thu Dec 26 2024
WYZ001>020-022>030-271315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
206 AM MST Thu Dec 26 2024
...WINTER STORM WARNINGS IN EFFECT FROM 5 AM THURSDAY TO 11 PM MST
FRIDAY...
...WINTER WEATHER ADVISORIES REMAINS IN EFFECT FROM 5 AM THURSDAY TO
11 PM MST FRIDAY...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Increasing chances for snow across the west after sunrise. This will
mark the beginning of a multi-day snow event for western Wyoming.
Southwest winds, with gusts around 55 mph, will also increase at the
same time from southern Fremont County to southern Johnson County.
These winds will gradually decrease this evening to gusts up to 35
mph and spread into the eastern half of Sweetwater County.
.DAYS TWO THROUGH SEVEN...Friday through New Year's Day.
Friday through Monday...Several rounds of snow will impact the
western mountains and valleys. Several feet of snow look to be
possible in the mountains over these five days. Wind will be strong
at times, resulting in drifting/blowing snow. Travel impacts are
likely.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Teton & Gros Ventre Mountains
- When
- December 26, 5:00 AM MST to December 27, 7:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 16 inches were commonplace at the Jackson Hole Ski Resort and at numerous SNOTEL sites, with near 19 inches in the Tetons.
Winter Storm, Star Valley
- When
- December 26, 6:00 AM MST to December 27, 7:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Snowfall amounts across the Star Valley ranged from 8 to 15 inches.
Winter Storm, Salt River & Wyoming Ranges
- When
- December 26, 6:00 AM MST to December 27, 7:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Numerous SNOTEL sites reported 12 to 15 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, December 26 to 28, 20243 injured · $605,000 · EF3 · 7 events
- Winter Weather in Oregon, December 26, 20241 death · 1 injured · $50,000 · 1 event
- Cold in Arizona, December 26, 20241 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, December 26 to 28, 2024$225,000 · EF1 · 25 events
- Tornadoes and Damaging Winds in Louisiana, December 26, 2024$135,000 · EF1 · 6 events
- Lightning Strike in Texas, December 26, 2024$50,000 · 1 event
- Tornadoes in Texas, December 26, 2024EF1 · 6 events
- Flooding and High Wind in California, December 26 to 29, 2024$10 · 51 kt wind · 29 events
- Flash Flooding and Hail in Texas, December 26, 2024$20,000 · 1.25 in hail · 9 events
- High Wind and Winter Weather in California, December 26 to 27, 202484 kt wind · 18 events
- Winter Weather in Wisconsin, December 26, 20241 injured · 7 events
- Winter Storm and Avalanche in Idaho, December 26 to 30, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227496, 1227497, 1227498.